Side Effects: Dealing With Cavities
I had no idea asthma medicine may cause cavities. That is, until a couple years ago when I read Dia's post, "Dental Care And Asthma." It’s that post that got me to thinking: “Have inhalers contributed to my cavities? Let’s investigate.
I used to be a bronchodilatoraholic
That’s slang for “Rescue inhaler abuser.” I do not get credit for the term. It comes from another fellow asthma blogger.
Rescue medicine is fast acting. But, it's also short acting. It's often referred to as Short-Acting Beta 2 Adrenergic (SABA) medicine. You inhale the medicine. Medicine particles attach to b2 receptors on airway cells. When this happens the smooth muscles wrapped around airways are told to relax. This is how beta 2 adrenergics open airways and make breathing easier.
Today I don't use rescue medicine so much. The better option is Long-Acting Beta 2 Adrenergic (LABA) medicine. These medicines open airways and keep them open for 12-24 hours. LABAs are an ingredient contained in combination inhalers like Symbicort. They work nicely for preventing and controlling asthma.
So, today I take Symbicort every day. I still have albuterol on standby in case I have symptoms between puffs of Symbicort. But, I rarely use my albuterol. Still, beta 2 adrenergic medicine enters my airways when I puff on my Symbicort or Albuterol. And it's beta 2 adrenergics that are linked to cavities.
So, did beta 2 adrenergics cause my cavities?
There’s no possible way to know for sure. But, I used lots of beta 2 adrenergics in my day. This was especially true when I was a kid. I was using lots and lots and lots of albuterol. Before that it was Alupent. And it was when I was a kid that I got most of my cavities.
Mom used to lecture me about poor teeth brushing even though I felt that I was a good tooth brusher. Thinking maybe twice a day wasn’t enough, I started brushing after every meal. And that’s something I continue to this day. And yet I still get occasional cavities.
So, does new evidence vindicate me?
When you inhale any medicine, most of the medicine doesn’t make it to your lungs where it’s needed. In fact, up to 50% of the medicine impacts in your upper airway. This includes your mouth.1
Keep in mind that how much medicine ends up in your upper airway depends on the medicine used. It also depends on the device used. It also depends on your technique. And, also, as a side note here, the dose of medicine is adjusted to account for this.
Either way, some inhaled medicine will impact into your upper airway. Some of it will stay in your mouth. Inhaled corticosteroids (ICS) may also have an impact there. They may cause a condition called thrush. I discussed thrush in my post, "What Is Thrush?" Here we will focus on B2 Adrenergic medicine, which has been linked with cavities.
How are b2 adrenergics linked to cavities?
B2 Agonists cause less saliva to be made and secreted. They also diminish components in your mouth that control bacteria. These include amalyse, calcium ions, secretory IgA, peroxidase, and lysozyme. So, the combination of these effects may lead to plaque buildup and an increased risk for cavities.2
Apparently, B2 Agonists contain “fermentable carbohydrates and sugar.” So, this is what experts think links b2 agonists with cavities.
B2 agonists also cause other effects in your mouth. For instance, they may also lower the pH. This is the acidity in your mouth. This decrease may last up to 30 minutes after each inhalation. This is another factor that may contribute to less saliva.2
What to make of this?
Experts recommend you rinse and spit after using inhaled corticosteroids. This is because some of that medication may impact in your mouth and cause thrush. So, this new evidence may indicate that you should rinse and spit after using any inhaled medication, including your rescue medicine.
Do you get muscle cramps caused by your asthma medicine?